Propylthiouracil-induced lupus, antiphospholipid syndrome, and stroke in a patient with graves hyperthyroidism

Gustavo Ortiz, Violet Lagari-Libhaber, Luz Marina Prieto-Sanchez, Alejandro A. Rabinstein

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Objective: To describe a case of propylthiouracil-induced lupus, complicated with antiphospholipid syndrome and acute ischemic stroke. Design: Case report. Setting: Academic medical center. Patient: A27-year-old man with a diagnosis of Graves disease developed multiple ischemic strokes 2 weeks after starting treatment with propylthiouracil. Thyrotoxicosisand abnormal hypercoagulable and rheumatological profiles were remarkable, with prolonged partial thromboplastin time, elevated anticardiolipinantibody level, and positive antinuclear antibody, lupus anticoagulant, Sjögren antibody, and anti-double-stranded DNA antibody test results,which were more than 8-fold greater than normal values. No clinical manifestations of systemic lupus erythematosus were present. Intervention: Discontinuation of propylthiouracil and treatment with radioactive iodine. Results: Hyperthyroidism resolved and anti-double-stranded DNA antibodies returned to normal levels. Eventually, antiphospholipid syndrome was diagnosed. He was treated with oral anticoagulation and remained asymptomatic for 1 year of follow-up. Conclusion: In this young man with Graves hyperthyroidism, treatment with propylthiouracil was associated with transient autoimmune reactions suggestive of drug-induced lupus, antiphospholipid syndrome, and acute ischemic stroke.

Original languageEnglish
Pages (from-to)1587-1590
Number of pages4
JournalArchives of Neurology
Volume68
Issue number12
StatePublished - Dec 1 2011

Fingerprint

Propylthiouracil
Antiphospholipid Syndrome
Hyperthyroidism
Stroke
Lupus Coagulation Inhibitor
Partial Thromboplastin Time
Antibodies
Antinuclear Antibodies
DNA
Graves Disease
Iodine
Systemic Lupus Erythematosus
Anti-Idiotypic Antibodies
Reference Values
Therapeutics
Syndrome
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Clinical Neurology
  • Arts and Humanities (miscellaneous)

Cite this

Propylthiouracil-induced lupus, antiphospholipid syndrome, and stroke in a patient with graves hyperthyroidism. / Ortiz, Gustavo; Lagari-Libhaber, Violet; Prieto-Sanchez, Luz Marina; Rabinstein, Alejandro A.

In: Archives of Neurology, Vol. 68, No. 12, 01.12.2011, p. 1587-1590.

Research output: Contribution to journalArticle

Ortiz, Gustavo ; Lagari-Libhaber, Violet ; Prieto-Sanchez, Luz Marina ; Rabinstein, Alejandro A. / Propylthiouracil-induced lupus, antiphospholipid syndrome, and stroke in a patient with graves hyperthyroidism. In: Archives of Neurology. 2011 ; Vol. 68, No. 12. pp. 1587-1590.
@article{bf4f269775e84cfd9babf60fb61b92d3,
title = "Propylthiouracil-induced lupus, antiphospholipid syndrome, and stroke in a patient with graves hyperthyroidism",
abstract = "Objective: To describe a case of propylthiouracil-induced lupus, complicated with antiphospholipid syndrome and acute ischemic stroke. Design: Case report. Setting: Academic medical center. Patient: A27-year-old man with a diagnosis of Graves disease developed multiple ischemic strokes 2 weeks after starting treatment with propylthiouracil. Thyrotoxicosisand abnormal hypercoagulable and rheumatological profiles were remarkable, with prolonged partial thromboplastin time, elevated anticardiolipinantibody level, and positive antinuclear antibody, lupus anticoagulant, Sj{\"o}gren antibody, and anti-double-stranded DNA antibody test results,which were more than 8-fold greater than normal values. No clinical manifestations of systemic lupus erythematosus were present. Intervention: Discontinuation of propylthiouracil and treatment with radioactive iodine. Results: Hyperthyroidism resolved and anti-double-stranded DNA antibodies returned to normal levels. Eventually, antiphospholipid syndrome was diagnosed. He was treated with oral anticoagulation and remained asymptomatic for 1 year of follow-up. Conclusion: In this young man with Graves hyperthyroidism, treatment with propylthiouracil was associated with transient autoimmune reactions suggestive of drug-induced lupus, antiphospholipid syndrome, and acute ischemic stroke.",
author = "Gustavo Ortiz and Violet Lagari-Libhaber and Prieto-Sanchez, {Luz Marina} and Rabinstein, {Alejandro A.}",
year = "2011",
month = "12",
day = "1",
language = "English",
volume = "68",
pages = "1587--1590",
journal = "Archives of Neurology",
issn = "0003-9942",
publisher = "American Medical Association",
number = "12",

}

TY - JOUR

T1 - Propylthiouracil-induced lupus, antiphospholipid syndrome, and stroke in a patient with graves hyperthyroidism

AU - Ortiz, Gustavo

AU - Lagari-Libhaber, Violet

AU - Prieto-Sanchez, Luz Marina

AU - Rabinstein, Alejandro A.

PY - 2011/12/1

Y1 - 2011/12/1

N2 - Objective: To describe a case of propylthiouracil-induced lupus, complicated with antiphospholipid syndrome and acute ischemic stroke. Design: Case report. Setting: Academic medical center. Patient: A27-year-old man with a diagnosis of Graves disease developed multiple ischemic strokes 2 weeks after starting treatment with propylthiouracil. Thyrotoxicosisand abnormal hypercoagulable and rheumatological profiles were remarkable, with prolonged partial thromboplastin time, elevated anticardiolipinantibody level, and positive antinuclear antibody, lupus anticoagulant, Sjögren antibody, and anti-double-stranded DNA antibody test results,which were more than 8-fold greater than normal values. No clinical manifestations of systemic lupus erythematosus were present. Intervention: Discontinuation of propylthiouracil and treatment with radioactive iodine. Results: Hyperthyroidism resolved and anti-double-stranded DNA antibodies returned to normal levels. Eventually, antiphospholipid syndrome was diagnosed. He was treated with oral anticoagulation and remained asymptomatic for 1 year of follow-up. Conclusion: In this young man with Graves hyperthyroidism, treatment with propylthiouracil was associated with transient autoimmune reactions suggestive of drug-induced lupus, antiphospholipid syndrome, and acute ischemic stroke.

AB - Objective: To describe a case of propylthiouracil-induced lupus, complicated with antiphospholipid syndrome and acute ischemic stroke. Design: Case report. Setting: Academic medical center. Patient: A27-year-old man with a diagnosis of Graves disease developed multiple ischemic strokes 2 weeks after starting treatment with propylthiouracil. Thyrotoxicosisand abnormal hypercoagulable and rheumatological profiles were remarkable, with prolonged partial thromboplastin time, elevated anticardiolipinantibody level, and positive antinuclear antibody, lupus anticoagulant, Sjögren antibody, and anti-double-stranded DNA antibody test results,which were more than 8-fold greater than normal values. No clinical manifestations of systemic lupus erythematosus were present. Intervention: Discontinuation of propylthiouracil and treatment with radioactive iodine. Results: Hyperthyroidism resolved and anti-double-stranded DNA antibodies returned to normal levels. Eventually, antiphospholipid syndrome was diagnosed. He was treated with oral anticoagulation and remained asymptomatic for 1 year of follow-up. Conclusion: In this young man with Graves hyperthyroidism, treatment with propylthiouracil was associated with transient autoimmune reactions suggestive of drug-induced lupus, antiphospholipid syndrome, and acute ischemic stroke.

UR - http://www.scopus.com/inward/record.url?scp=83455217477&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=83455217477&partnerID=8YFLogxK

M3 - Article

C2 - 22159057

AN - SCOPUS:83455217477

VL - 68

SP - 1587

EP - 1590

JO - Archives of Neurology

JF - Archives of Neurology

SN - 0003-9942

IS - 12

ER -